5 common medicines that could kill you (you have them in your house)
Posted March 15
The idea of overdosing usually brings illegal drugs to mind, but that’s not always the case. The danger of overdosing on common medicines is all too real — and still comes with the same deadly side effects as illegal drugs do. If these medicines are lurking in your cabinet, make sure you are following the suggested dosages to avoid severe injury or even death.
Your once-a-month visitor usually comes with serious cravings and a bottle of Midol to make your week of torture less painful, right? Be careful. Like other painkillers on this list, Midol contains Acetaminophen (APAP) which helps relieve your pain, however, APAP is also easy to overdose on. Midol can cause liver failure or even death if you overdose on these small pills.
Take only the recommended dose and don’t take other pills that contain APAP. Initial signs of an APAP overdose include loss of appetite, nausea, vomiting, stomach pain, sweating and confusion or weakness.
Tylenol offers the same risk as Midol, which is Acetaminophen. In normal doses, the drug is eliminated in the urine, but some of it is turned into a byproduct that’s deadly to your liver. If you take too much, your liver can’t keep up and starts to fail. Doctors recommend only taking 3,000 milligrams of APAP in a 24-hour period.
What is tricky is how many other drugs contain APAP. If you take Tylenol for your cold, and then Midol for your period cramps, you'll pass the recommended dosage. Deadly combinations are all too easy to make, so double check your labels and be certain you aren’t taking too much APAP.
Advil and other ibuprofen-like drugs are NSAIDS — nonsterodial anti-inflammatory drugs which can cause death and serious gastrointestinal bleeding and ulcers if not taken as directed. NSAID drugs hospitalize over 100,000 people and kill 16,500 in the US each year due to overdoses, wrongful combinations, or incorrect usage (not taking pills with a little food or milk, etc). The most important thing to keep in mind is to carefully manage your pain in the safest way possible. If you find that yoga or a hot soak relieves you headache, do that instead of popping pills. WebMD also suggests talking with your doctor to carefully coordinate your pain management regime and make sure medications aren’t conflicting.
4. Epsom salts
Perfect for a soothing baths, epsom salts are also used as a natural laxative because they contain magnesium sulfate. Dissolving epsom salts in water to use as a laxative is approved by the FDA, but epsom salts can cause some serious side effects. A high dose can rupture your intestinal wall, cause infection and/or react dangerously to other ingredients you ingest (such as coffee or herbs). Always consult with your doctor before trying any treatment, even one so seemingly harmless as epsom salts.
5. Cough syrup
Along with other cold medicines that contain Dextromethorphan (DXM), cough syrup doesn’t have any serious side effects when taken as directed, but extreme doses of this medication can cause a sort of hallucinogenic state; making it a popular and cheap way for teens to get high. Teens are extracting the DXM from the syrups to take as a powder or pills, which is making overdosing on cold medicine much more common.
To prevent your stash of cold medicine being used for recreational purposes, don’t stock up on these over-the-counter medicines, monitor the amount you have and don’t allow your children to keep these drugs in their bedrooms or backpacks.
Don't ignore the dangers of over-the-counter medications. Talk to your doctor to make sure you aren't conflicting doses and do your research before taking more than one medication. Always follow the directions before taking any sort of medication, and be sure to keep an eye on your children to make sure they aren't abusing these potentially dangerous drugs.
Emily is a graduate of Brigham Young University and is a staunch believer in pie as breakfast food. Read more about her travels and tastings at ercummings.blogspot.com.